Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Melbourne, FL

April 24, 2018Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 24, 2018, 12:36 PM EDT for Saint Lucie County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2018, 12:36 PM EDT (16:36 UTC)
Expired
Apr 24, 2018, 1:03 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS52 KMLB 241636
SVRMLB
FLC111-241715-
/O.NEW.KMLB.SV.W.0019.180424T1636Z-180424T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1236 PM EDT TUE APR 24 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lucie County in east central Florida...

* Until 115 PM EDT

* At 1236 PM EDT, a severe thunderstorm was located over Fort Pierce
  South, or near White City, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Pierce, White City, Indrio, Saint Lucie Nuclear Power Plant
  and Fort Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2735 8022 2733 8039 2747 8044 2755 8031
TIME...MOT...LOC 1636Z 247DEG 19KT 2742 8038 

HAIL...0.75IN
WIND...60MPH
 
$$

DWS
1 follow-up statement
255 
WWUS52 KMLB 241703
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
103 PM EDT TUE APR 24 2018

FLC111-241712-
/O.CAN.KMLB.SV.W.0019.000000T0000Z-180424T1715Z/
St. Lucie FL-
103 PM EDT TUE APR 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE COUNTY
IS CANCELLED...
        
The storms which prompted the warning have weakened below severe 
limits, and have exited the warned area. Therefore, the warning has 
been cancelled.

LAT...LON 2735 8022 2733 8039 2747 8044 2755 8031
TIME...MOT...LOC 1659Z 247DEG 19KT 2748 8023 

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 10:00 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 24, 10:00 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Tue Apr 24 2018

.DISCUSSION...
Well dvlpd storm system centered over the OH/TN river valleys has
push a cold front south of the I-4 Corridor.  Latest analysis shows
the front extending from Cape Canaveral to Ft. Myers, co-located
with a band of enhanced H100-H70 moisture with mean RH values btwn
80-90pct...tight moisture gradient behind the front with areas north
of I-4 dropping blo 50pct. Mrng RAOBs depict the moisture boundary
as well with PWat values btwn 1.25-1.50" at KXMR/KTBW/KMFL, and btwn
0.50"-0.75" at KJAX/KTAE.

RAP40 analysis shows the bulk of mid/upr lvl dynamic support pushing
off the Space/Treasure/Gold Coasts as of mid mrng, H85-H30 omega and
H30-H20 divergence bull's eyes over the Gulf Stream. There are
secondary maxima west of Ft. Myers and the FL Keys, but these are
embedded within deep westerly flow and appear poised to pass largely
south of Lake-O. Respectable thermodynamic instability ahead of the
front with H70 temps btwn 6C/7C and H50 temps btwn -10C/-11C,
yielding lapse rates arnd 6.5C/KM thru the lyr.

Mrng fcst package looks on target as precip will be confined to
areas south of I-4 this aftn, and increasingly south of Lake-K and
Sebastian Inlet as the front continues its slow march through
central FL.  Latest vsbl sat pics show "lumpy cu" confined to areas
south of Cape Canaveral/Lake-K, sct-bkn low stratocu to the north.
Will shave precip coverage back to Osceola/S Brevard based on this
trend. No other changes necessary.

&&

.AVIATION...Thru 25/12Z.
Sfc Winds: Thru 25/02Z...W/SW 8-12KTS...N of KISM-KMLB ocnl sfc G18-
22KTS. Btwn 25/02Z-25/05Z...bcmg W/SW 5-8KTS.

Vsbys/WX/Cigs: Thru 24/17Z...N of KISM-KTIX areas BKN020-030/lcl
BKN010-020...S of KISM-KTIX areas BKN010-020/lcl BKN005-009. Btwn
24/17Z-24/24Z...S of KISM-KTIX nmrs MVFR shras/chc IFR tsras. Btwn
25/00Z-25/03Z...S of KVRB-KOBE slgt chc MVFR shras. &&

.MARINE...
Storm system over the OH/TN valleys will push a cold front into the
Treasure Coast waters this aftn, then south of Jupiter Inlet thru
midnight. Gentle to moderate W/SW breeze will prevail thru late
aftn, bcmg light to gentle aft sunset. Seas 2-4FT nearshore and 3-
5FT offshore, mainly in an easterly swell. Shras likely/chc tsras
over the Treasure Coast waters, chc shras/slgt chc tsras over the
Space Coast waters.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Sharp
Hazardous weather outlook, Apr 24, 11:21 AM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1121 AM EDT Tue Apr 24 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1121 AM EDT Tue Apr 24 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop this afternoon
mainly south of Melbourne ahead of a cool front that will move
through east central Florida later today and this evening. The
main coverage area will include the Treasure Coast and locations
in vicinity of Lake Okeechobee. Localized heavy rain, gusty winds
up to 40 mph, and cloud to ground lightning strikes will occur
with a few stronger storms.

.RIP CURRENT IMPACT...
An east swell will contribute to a moderate risk for rip currents
at east central Florida beaches today. Remember to always swim
within sight of lifeguard and do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms may produce wind gusts to around 34 knots across the
coastal waters adjacent to the Treasure Coast this afternoon, as
well as inland waterways and lakes.

.WIND AND SEA IMPACT...
Seas up to 5 to 6 feet offshore today north of Melbourne and
tonight across all of the offshore east central waters will make
conditions poor for small craft. Small craft should exercise
caution venturing well offshore today and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
An east swell will bring an elevated risk of rip currents to east
central Florida beaches through late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

MRV/DWS

In the hours before

Special weather statement, Apr 24, 12:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1201 PM EDT TUE APR 24 2018

FLZ059-064-241700-
St. Lucie FL-Martin FL-
1201 PM EDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND MARTIN COUNTIES
UNTIL 100 PM EDT...

At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm
12 miles west of Port Saint Lucie, moving northeast at 15 to 20 mph.
Another was moving offshore of Lake Okeechobee near J and S Fish
Camp.

Small hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8007 2697 8014 2696 8014 2696 8061
      2699 8062 2708 8066 2711 8066 2711 8067
      2731 8068 2755 8031
TIME...MOT...LOC 1558Z 239DEG 15KT 2729 8057

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:01 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie59 min
Apr 24, 12:26 PM EDTSpecial Marine WarningMLB64 min
Apr 24, 12:47 PM EDTSpecial Marine WarningMLB43 min
Apr 24, 1:00 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie45 min
Apr 24, 1:31 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie59 min
Apr 24, 1:34 PM EDTSpecial Marine WarningMLB56 min
Apr 24, 1:49 PM EDTSpecial Weather StatementMLBMartin41 min
Apr 24, 1:55 PM EDTSevere Thunderstorm WarningMLBMartin50 min
Apr 24, 1:57 PM EDTSpecial Marine WarningMLB63 min
Apr 24, 2:08 PM EDTSevere Thunderstorm WarningMLBSaint Lucie52 min
Apr 24, 2:12 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie34 min
Apr 24, 2:16 PM EDTTornado WarningMLBMartin29 min
Apr 24, 2:25 PM EDTSpecial Marine WarningMLB2 hr
Apr 24, 2:40 PM EDTSevere Thunderstorm WarningMLBMartin50 min
Apr 24, 5:49 PM EDTSpecial Weather StatementMLBMartin41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.